Alert archive / Louisiana / Special Weather Statements in 2019

Special Weather Statement, NWS Jackson, MS

August 6, 2019Franklin Parish, Louisiana

NWS Jackson, MS issued this special weather statement at Aug 6, 2019, 11:21 AM CDT for Franklin Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2019, 11:21 AM CDT (16:21 UTC)
Expired
Aug 6, 2019, 12:00 PM CDT
In force
39 min
Issued by
NWS Jackson, MS

County Franklin Parish, LA

The radar

The Ft Polk radar (KPOE), 150 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS84 KJAN 061621
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
1121 AM CDT Tue Aug 6 2019
 
LAZ015-023-061700-
Richland LA-Franklin LA-
1121 AM CDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RICHLAND AND WEST
CENTRAL FRANKLIN PARISHES UNTIL NOON CDT...

At 1120 AM CDT, Meteorologists were tracking a strong thunderstorm 
near Buckner, or 9 miles northeast of Columbia, moving southeast at 
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Liddieville around 1200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3221 9199 3223 9201 3225 9199 3225 9200
      3228 9200 3223 9177 3206 9185 3208 9190
      3209 9187 3212 9187 3213 9188 3212 9188
      3214 9190 3216 9189 3216 9193 3218 9194
      3217 9198 3220 9198 3219 9201
TIME...MOT...LOC 1620Z 292DEG 12KT 3221 9198 

$$

EC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:30 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 6, 9:30 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
930 AM CDT Tue Aug 6 2019

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...

The synoptic scale pattern remains unchanged with a well
established ridge over the Four Corners region and northwest flow
aloft across the Lower Mississippi River Valley. The ongoing
forecast remains on track and only minor changes were needed.
Dewpoints are forecast to remain in the low to mid 70s which will
combine with temperatures in the low to mid 90s, thus resulting in
heat index values around 105 degrees across the ArkLaMiss Delta
and portions of western Mississippi. While some locations may
flirt with heat advisory criteria, duration and potential cloud
cover from storms will preclude the need for an advisory. Will
continue to advertise a limited heat threat in the HWO/graphics
through the rest of today.

An area of scattered thunderstorms was noted on area radars over
north central Louisiana this morning. Additional activity is
expected to develop with scattered to isolated storms oriented
northwest to southeast within a low-level ThetaE/moisture axis
from northeast Louisiana through south central Mississippi. Local
microburst checklist using a modified 12z JAN sounding indicated
the potential for a few of these storms to become strong with
isolated severe storms possible with the main threat being locally
damaging winds. Surface based CAPE will be more than sufficient
with upwards of 4000 J/kg, however meager lapse rates and vertical
totals owing to a tall skinny CAPE profile will preclude a
greater severe weather threat. Dry air aloft is aiding in
1200-1400 J/kg of DCAPE, which could help enhance downdrafts and
cold pools, so the aforementioned potential for an isolated severe
storm or two cannot be ruled out. /TW/

Prior discussion below:

Today and tonight...

Upper troughing keeps northwest flow across our region. However, the
influence of the upper ridge to our west should help to keep
convection a little more at bay today. With dewpoints in the 70s and
temperatures rising into the lower 90s today, showers and storms
will occur but coverage won't be overly great. With the amount of
moisture in place and the increasing temperatures across the area,
heat indices will near 100 to 105 degrees, especially in western
areas. Inherited limited risk for heat stress seems to fit still and
will continue this in our HWO/graphics. Overnight lows will also be
muggy with readings in the mid to lower 70s. /28/

Wednesday through next Monday...Persistent troughing across much of
the eastern half of the United States, and ridging across central
and western portions of the country, will result in continued
northwest flow aloft across the region.  Impulses embedded in this
northwest flow, in addition to day time heating in this moist
airmass, will result in mainly afternoon showers and storms across
the forecast area each day.  By the end of the forecast period, the
ridge to the west looks to gradually build further east and into our
area. While this won't completely eliminate rain chances, it should
decrease them a bit and shift the better rain chances across eastern
portions of the CWA.

Due to the aforementioned impulses embedded in northwest flow, there
could also be some potential for organized convection in the form of
an MCS or two, either directly affecting or clipping the CWA late in
the work week and during the upcoming weekend.  This of course could
pose some potential for isolated severe storms over a least a
portion of the CWA during the Friday through Sunday timeframe. While
this potential will indeed be monitored as we near the latter
portion of the forecast period, confidence is currently too low to
mention any severe threat in this morning's HWO.

Conditions will remain hot and humid throughout the period as well.
Highs each afternoon will range in the low and middle 90s, with dew
points in the middle 70s.  This combination of heat and high
humidity will cause heat index values each day to hover around 105
mark over much of the CWA.  However in the Delta, indices could
climb to between 106-110 degrees.  Therefore, I'll maintain the
"Elevated" and "Limited" risks for increased stress in the HWO for
at least Wednesday and Thursday.  This potential could continue
Friday and even into early next week. However, increased chances for
convection and clouds, mainly Friday through Sunday, will play a
huge role in whether such high heat index values can be achieved.
Lows each night will only fall into the low and middle 70s. /19/

&&

.AVIATION...
12Z TAF discussion:
VFR conditions are mostly prevailing this morning. A couple of
sites are seeing MVFR vis restrictions from some patchy fog but
this should improve after daybreak. VFR conditions should continue
through much of the day. Additional showers and storms will be
possible today. While I did not include this in the TAF, any storm
could bring brief reduction in vis/ceilings and gusty winds to any
site. Better timing should be included in the 18Z package and any
other amendments. Winds will be out of the west today around 5kts,
going light to calm overnight with a shift out of the south as
well. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       94  74  95  74 /  38  15  34  18
Meridian      95  74  95  74 /  23   9  32  20
Vicksburg     94  75  94  76 /  46  19  30  17
Hattiesburg   94  75  94  74 /  36  18  37  20
Natchez       93  75  92  75 /  41  19  35  18
Greenville    93  75  94  76 /  38  15  23  16
Greenwood     93  75  93  75 /  28  11  24  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/19/28
Hazardous weather outlook, Aug 6, 4:30 AM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
430 AM CDT Tue Aug 6 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>043-047>049-053>055-059>063-070930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Madison MS-Warren-Hinds-Rankin-Claiborne-Copiah-Simpson-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
430 AM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

Dangerous heat with maximum heat index values near 105 degrees is
possible mainly along and west of I-55 on Tuesday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous heat will continue Wednesday and Thursday as heat index
values climb to between 106 and 110 across portions of the ArkLaMiss
Delta. Elsewhere, heat index values will be near 105 degrees.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ026>033-037>039-044>046-050>052-056>058-064>066-072>074-070930-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-Leake-Neshoba-Kemper-Scott-Newton-
Lauderdale-Smith-Jasper-Clarke-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
430 AM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous heat will continue Wednesday and Thursday as heat index
values climb to between 106 and 110 across portions of the ArkLaMiss
Delta. Elsewhere, heat index values will be near 105 degrees.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

28

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 6, 11:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
1121 AM CDT Tue Aug 6 2019

LAZ015-023-061700-
Richland LA-Franklin LA-
1121 AM CDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RICHLAND AND WEST
CENTRAL FRANKLIN PARISHES UNTIL NOON CDT...

At 1120 AM CDT, Meteorologists were tracking a strong thunderstorm
near Buckner, or 9 miles northeast of Columbia, moving southeast at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Liddieville around 1200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3221 9199 3223 9201 3225 9199 3225 9200
      3228 9200 3223 9177 3206 9185 3208 9190
      3209 9187 3212 9187 3213 9188 3212 9188
      3214 9190 3216 9189 3216 9193 3218 9194
      3217 9198 3220 9198 3219 9201
TIME...MOT...LOC 1620Z 292DEG 12KT 3221 9198

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:01 PM CDTHeat AdvisoryJANAdams, Bolivar, Carroll, Claiborne, Copiah, Franklin and 15 more28 hr
Aug 6, 3:07 PM CDTSpecial Weather StatementJANFranklin23 min

Nearby

Special Weather Statements in Louisiana, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.